Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags: salivation | excess | saliva | medications

What Causes Excess Salivation?

Monday, 17 Sep 2012 09:51 AM

Question: I have an odd problem, excess salivation. I constantly have to swallow. What could be the cause?

Dr. Hibberd's answer:
Excessive saliva — increased amounts of saliva in your mouth — is usually a temporary problem and rarely cause for concern. Normally, your salivary glands produce up to 1 to 3 pints (0.5 to 1.5 liters) of saliva a day. However, because swallowing occurs frequently and unconsciously, you don't generally notice the saliva. If you suddenly seem to have excessive saliva in your mouth, it could be because your salivary glands are making more saliva than usual or because you are having difficulty swallowing. Common causes include dentures that are new or do not fit well, stomatitis, or an inflammation of mucous membranes in your mouth, gastroesophageal reflux disease (GERD), infection in your mouth or throat, taking certain medications such as clonazepam (Klonopin), clozapine (Clozaril, Fazaclo ODT), pilocarpine (Salagen) and carbidopa-levodopa (Parcopa, Sinemet). Causes that could lead to a decreased ability to swallow or to retain saliva in your mouth include sinusitis, allergies, enlarged adenoids, or tumors that affect your tongue or lip movement, certain neurological and muscular disorders. You need to work with your doctor to determine the exact cause in your case.


© HealthDay

   
1Like our page
2Share
Dr-Hibberd
Excess salivation can be caused by a variety of factors.
salivation,excess,saliva,medications,
203
2012-51-17
Monday, 17 Sep 2012 09:51 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved